What is it?
What are the symptoms?
In some cases your GP or consultant may have prescribed steroids or other types of immunosuppressing drugs for certain medical conditions. These can affect your overall foot health.
Steroids and other immunosuppressing drugs can affect your overall foot health because they weaken your immune system, leaving you more susceptible to infections . Blisters, cracked skin or open sores on the feet can lead to the entry of bacteria in to the body, and infections are more difficult to fight when taking these drugs. Long term steroid use also thins the skin, making abrasions and injuries more likely .
What podiatry treatments are available?
Lower limb assessment – our dedicated podiatrist will perform a comprehensive skin and nail assessment, and will highlight and treat any risks.
Emollient advice – we will advise on the best type of products to strengthen your skin.
Footwear assessment – your shoes will be assessed to ensure they are the correct size and provide support, to lessen the risk of footwear related irritation that could lead to skin breakage.
Liu, D., Ahmet, A., Ward, L. et al (2013) A practical guide to the monitoring and management of the complications of systemic corticosteroid therapy. Allergy Asthma Clinical Immunology, 9 (1): 30.